Vermont, 2015

Winter Storm in Vermont, February 7 to 9, 2015

February 7 to 9, 2015 · NWS BTV · 1 event in 1 county or zone

A frontal boundary was draped across southern New England while periodic waves of energy traveled aloft of this boundary between February 7th and 9th. The end result was a long duration snow event across much of Vermont and Northern New York with a widespread snowfall of 3 to 6 inches reported but locally up to 10-12 inches occurred in Windsor county Vermont.

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A frontal boundary was draped across southern New England while periodic waves of energy traveled aloft of this boundary between February 7th and 9th. The end result was a long duration snow event across much of Vermont and Northern New York with a widespread snowfall of 3 to 6 inches reported but locally up to 10-12 inches occurred in Windsor county Vermont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 7, 12:58 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Feb 7, 12:58 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1258 PM EST SAT FEB 7 2015

.SYNOPSIS...
A LONG DURATION ACCUMULATING SNOW EVENT WILL OCCUR ACROSS THE
NORTH COUNTRY LATE TODAY INTO MONDAY NIGHT. SNOWFALL AMOUNTS BY
TUESDAY ARE EXPECTED TO AVERAGE 6 TO 12 INCHES ACROSS THE
REGION...WITH SOME ISOLATED HIGHER AMOUNTS POSSIBLE. TEMPERATURES
WILL BE NEAR NORMAL THROUGH EARLY NEXT WEEK...BUT ANOTHER VERY
COLD AIR MASS IS LIKELY TO FOLLOW THIS SYSTEM FOR THE MIDDLE TO
LATER PART OF THE WEEK.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
AS OF 1258 PM EST SATURDAY...LIGHT SNOW CONTINUES ACROSS MUCH OF
THE NORTH COUNTRY. THERE WILL BE BRIEF INTERMITTENT BREAKS IN
SNOWFALL, BUT MOST OF THE DAY WILL BE CLOUDY WITH LIGHT SNOWFALL.
TEMPERATURES NOT WARMING MUCH MORE THIS AFTERNOON...EXPECTING
MAXES TO REACH GENERALLY MID TEENS FOR MOST OF THE AREA AND L/M20S
IN THE SOUTHERN VALLEYS.

SNOWFALL TOTALS THROUGH THE REST OF THE DAYTIME HOURS WILL RANGE
FROM A DUSTING TO AROUND 1 INCH.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH MONDAY/...
AS OF 417 AM EST SATURDAY...A WINTER STORM WATCH REMAINS IN EFFECT
FROM LATE TONIGHT INTO LATE MONDAY NIGHT FOR THE POTENTIAL OF 6
TO 12 INCHES. HAVE LEANED TOWARDS A BLEND OF GFS/ECMWF WITH LATEST
FORECAST.

CHANCES FOR WIDESPREAD ACCUMULATING SNOW INCREASE TONIGHT INTO
SUNDAY AS BAROCLINIC ZONE TO OUR SOUTH PUTS US IN FAVORABLE POSITION
FOR OVERRUNNING PRECIPITATION EVENT...ENHANCED BY SHORTWAVE ENERGY
APPROACHING FROM THE GREAT LAKES. A MORE POTENT SHORTWAVE WILL MOVE
EAST FROM THE GREAT LAKES/OHIO VALLEY SUNDAY NIGHT INTO MONDAY. THIS
WILL SUPPORT A MORE ORGANIZED SURFACE LOW CENTER WHICH WILL PASS
SOUTH OF THE REGION MONDAY. INVERTED SURFACE TROUGH MOVES INTO
FORECAST AREA DURING THIS PERIOD AS WELL.

PRECIPITATION WILL FALL AS LIGHT SNOW MOST OF THE TIME...WITH SOME
MODERATE SNOW POSSIBLE AT TIMES. THE PROLONGED DURATION OF THE EVENT
WILL ALLOW FOR SNOWFALL TOTALS TO ADD UP...SO BY LATER MONDAY EXPECT
A GENERAL SNOWFALL TOTAL OF 6 TO 12 INCHES WITH A FEW HIGHER AMOUNTS
POSSIBLE. AT THIS TIME...IT STILL APPEARS LIKELY THAT THE HIGHEST
AMOUNTS WILL OCCUR ACROSS CENTRAL AND SOUTHERN VERMONT...WITH THE
LOWER TOTALS NEAR THE INTERNATIONAL BORDER. IF ALL REMAINS ON
TRACK...BELIEVE NORTHERN PARTS OF WATCH AREA MAY NEED TO BE TURNED
INTO AN ADVISORY...WHILE THE CENTRAL/SOUTHERN AREAS COULD BE
UPGRADED TO A WARNING AS THE EVENT BECOMES CLOSER.

HIGH TEMPS SUNDAY AND MONDAY WILL BE IN THE TEENS TO LOWER 20S WITH
NIGHTTIME LOWS IN THE SINGLE DIGITS TO LOWER TEENS.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 344 AM EST SATURDAY...LOOKING OUT TO NEXT WEEK NOT MUCH
CHANGE FROM PREVIOUS FORECAST THINKING AS A BROAD LONGWAVE TROUGH
PERSISTS ACROSS MUCH OF THE CONUS FROM THE GREAT DIVIDE EASTWARD
WITH SEVERAL SHORTWAVE TROUGHS MOVING THROUGH THE LARGER FLOW.

WE'LL BE WRAPPING UP OUR LONG DURATION SNOW EVENT MONDAY NIGHT WITH
LIGHT SNOW CONTINUING THROUGH THE FIRST HALF OF THE NIGHT, AND
TAPERING OFF TOWARDS DAWN ON TUESDAY. A FEW LINGER SNOW SHOWERS
REMAIN POSSIBLE ACROSS THE HIGH TERRAIN TUESDAY UNDER COLD AIR
ADVECTION AND NORTHWEST FLOW BUT MOST OF THE NORTH COUNTRY SHOULD
BE DRY AS A BRIEF RIDGE OF HIGH PRESSURE BEGINS TO BUILD IN.
LIGHT WINDS AND PARTIAL CLEARING TUESDAY NIGHT WILL LEAD TO TEMPS
DROPPING INTO THE SINGLE DIGITS ABOVE AND BELOW ZERO. NEXT SYSTEM
QUICKLY APPROACHES AS A WEAK CLIPPER SHIFTS THROUGH THE GREAT
LAKES WEDNESDAY, INTO NEW ENGLAND WEDNESDAY NIGHT, AND OFFSHORE
THURSDAY. LOOKING LIKE YOUR TYPICAL CLIPPER WITH LOW MOISTURE AND
HIGH FLUFF FACTOR LEADING TO A FEW INCHES OF SNOW ACCUMULATION.

BIG STORY WILL BE WHAT'S BEHIND THE CLIPPER AS A STRONG 1040MB HIGH
OVER THE GREAT PLAINS THURSDAY DRIFTS SOUTHEASTWARD TO THE OHIO
RIVER VALLEY BY FRIDAY. PRESSURE GRADIENT BETWEEN THE HIGH AND
EXITING CLIPPER EXPLODING OFFSHORE WILL BRING VERY STRONG COLD
AIR ADVECTION TO THE NORTHEAST ON NORTHERLY FLOW WITH 925MB TEMPS
CRASHING TO -30F THURSDAY NIGHT INTO FRIDAY MORNING. COULD TURN
OUT TO BE ONE OF THE COLDEST NIGHTS OF THE SEASON, AS IF IT
ALREADY HASN'T BEEN COLD ENOUGH. DOESN'T GET MUCH BETTER FOR
FRIDAY EITHER AS TEMPS MIGHT NOT BREAK THE ZERO MARK. WIND
CHILL'S WOULD ALMOST CERTAINLY BE AN ISSUE SO STAY TUNED.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
THROUGH 18Z SUNDAY...VARIABLE CONDITIONS CONTINUE THIS AFTERNOON
AND EVENING AS LIGHT SNOW SHOWERS AFFECT THE NORTH COUNTRY. EXPECT
VSBYS AND CIGS TO CONTINUE TO VARY THROUGHOUT THE DAY AS BRIEF
BREAKS IN SNOW WILL ALLOW VFR/MVFR CONDITIONS, WHILE BOUTS OF SNOW
BRING IFR CONDITIONS.

BTV/PBG CAN EXPECT MAINLY VFR/MVFR THIS AFTERNOON AND
EVENING...DETERIORATING TO IFR AROUND 04Z/05Z AS AREA OF STEADIER
SNOW ARRIVES. CAN EXPECT SOME IMPROVEMENT MID TO LATE SUNDAY
MORNING. NORTHERLY WINDS OF 4-8KTS CONTINUE TODAY, INCREASING TO
8-16KTS OVERNIGHT AND INTO SUNDAY.

MSS/SLK VARY TWEEN MVFR/IFR THIS AFTERNOON...EXPECTING IFR/LIFR
THIS EVENING AS STEADIER PRECIP ARRIVES, FOLLOWED BY A BREAK IN
SNOW EARLY MORNING AND IMPROVING CONDITIONS BEFORE ANOTHER PUSH OF
SNOWFALL IN THE MID MORNING HOURS BRINGS A RETURN TO IFR/LIFR.
ALSO WINDS WILL BECOME GUSTY ACROSS THE ST LAWRENCE VALLEY AT
20-30 KTS CHANNELED UP THE VALLEY...OUT OF THE NE.

KMPV WILL CONTINUE TO SEE MVFR/IFR CONDITIONS WITH A PERIOD OF
LIFR/IFR AFTER 04Z INTO MID MORNING.

KRUT WILL SEE IFR CONDITIONS MOVE IN FROM THE SOUTH THIS
EVENING...LASTING THROUGH MOST OF THE NIGHT.

OUTLOOK 18Z SUNDAY THROUGH THURSDAY...

18Z SUNDAY - 18Z TUESDAY...MVFR/IFR IN PERIODS OF LIGHT TO
MODERATE SNOW.

18Z TUESDAY - 12Z WEDNESDAY...VFR UNDER HIGH PRESSURE.

12Z WEDNESDAY ONWARD...VFR TRENDING TO MVFR IN LIGHT SNOW MOVING
IN FROM THE WEST LATE WEDNESDAY INTO THURSDAY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE MONDAY NIGHT
     FOR VTZ001>012-016>019.
NY...WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE MONDAY NIGHT
     FOR NYZ026>031-034-035-087.

&&

SYNOPSIS...RJS
NEAR TERM...KGM
SHORT TERM...RJS
LONG TERM...LAHIFF
AVIATION...KGM
Hazardous weather outlook, Feb 7, 3:35 AM EST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
335 AM EST SAT FEB 7 2015

NYZ026>031-034-035-087-VTZ001>012-016>019-080845-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
335 AM EST SAT FEB 7 2015

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE
MONDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Feb 7, 9:10 AM EST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
910 AM EST SAT FEB 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     SNOW             1 SSE SMUGGLERS NOTCH   44.53N  72.79W
02/07/2015  M5.3 INCH        LAMOILLE           VT   PUBLIC

&&

EVENT NUMBER BTV1500505

LOCONTO
Local storm report, Feb 7, 9:11 AM EST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
911 AM EST SAT FEB 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 AM     SNOW             MORIAH                  44.05N  73.51W
02/07/2015  E4.0 INCH        ESSEX              NY   BROADCAST MEDIA

&&

EVENT NUMBER BTV1500506

LOCONTO
Local storm report, Feb 7, 9:12 AM EST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
912 AM EST SAT FEB 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 AM     SNOW             ESSEX CENTER            44.51N  73.06W
02/07/2015  M2.4 INCH        CHITTENDEN         VT   NWS EMPLOYEE

&&

EVENT NUMBER BTV1500507

LOCONTO
Local storm report, Feb 7, 9:15 AM EST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
915 AM EST SAT FEB 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     SNOW             ROCHESTER               43.87N  72.81W
02/07/2015  E5.0 INCH        WINDSOR            VT   PUBLIC

            AT 1700 FT ELEVATION

&&

EVENT NUMBER BTV1500508

LOCONTO
Local storm report, Feb 7, 9:17 AM EST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
917 AM EST SAT FEB 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 NE SOUTH BURLINGTON   44.48N  73.15W
02/07/2015  M1.5 INCH        CHITTENDEN         VT   NWS OFFICE

&&

EVENT NUMBER BTV1500509

LOCONTO
Local storm report, Feb 7, 9:59 AM EST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
959 AM EST SAT FEB 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 AM     SNOW             MARSHFIELD              44.35N  72.35W
02/07/2015  M2.5 INCH        WASHINGTON         VT   TRAINED SPOTTER

&&

EVENT NUMBER BTV1500510

LOCONTO

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Windsor

When
February 7, 2:00 PM EST to February 9, 2:00 PM EST
Where
Windsor forecast zone
Property damage
$10,000
Reported by
CoCoRaHS

Widespread snowfall reports of 5 to 9 inches with some localized 12 inch amounts in Windsor county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2015Every state in 2015This day in weather historyWarnings in Vermont, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563138.